Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Hepatitis and HIV CoinfectionHepatitis and HIV Coinfection
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HIV + Hepatitis B
May 31, 2010

Hello Dr. I was diagnosed with chronic Hepatits B and HIV six months ago, and my doctor decided for me to start on Atripla. I've been taking the drug for three weeks now, but seems that my Hepatits B symptomps increased. I had hepatic tests done, and my transaminases increased as well as the viral load (in March it was 3,200 copies, now, 33,600 copies). I'm worried, is this normal?

Response from Dr. McGovern

Hepatitis flares with increased ALTs can certainly happen in the initial phases of hepatitis B treatment. I agree with your doctor that Atripla is a good choice for your HBV and HIV infections. I would expect that your viral load will eventually decline to non-detectable. Sometimes when HBV flares, the viral load goes up before it comes down.

I would let your doctor know if you are developing right upper quadrant pain, nausea or vomiting. I would also get blood tests to look at your liver's synthetic function (INR and albumin).

As a first step in evaluating your liver, your doctor may want to get an ultrasound to evaluate your liver and spleen. Whether you get a liver biopsy will probably depend on if the liver function tests trend downward or not while you take Atripla.

I suspect that things will quiet down but you need very careful monitoring of your blood tests to be sure. Your baseline viral load is low so I am very hopeful for full viral suppression. Take these medications with great adherence daily. This is the simplest regimen there is for both HIV and HBV infections.



Previous
telaprevir plus pegylated interferon
Next
Hepatitis Bs carrier negative of hepa Be antigent

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement